Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 4, NWS Honolulu, HI

February 11, 2020Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 11, 2020, 3:27 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2020, 3:27 AM HST (13:27 UTC)
Expired
Feb 11, 2020, 3:41 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWHW70 PHFO 111327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Tue Feb 11 2020

...WIND ADVISORY THROUGH THIS AFTERNOON FOR THE BIG ISLAND 
SUMMITS...

HIZ028-120230-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-200211T1600Z/
/O.NEW.PHFO.WI.Y.0004.200211T1327Z-200212T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
327 AM HST Tue Feb 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 45 to 55 mph with localized gusts up to 
  65 mph.

* WHERE...The Big Island Summits.

* WHEN...Through this afternoon.

* IMPACTS...Winds this strong will make driving difficult. Travel
  to the summits is not recommended until winds have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution while driving.

&&

$$

Houston
1 follow-up statement
477 
WWHW70 PHFO 120141
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 PM HST Tue Feb 11 2020

...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED...


HIZ028-120245-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-200212T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
341 PM HST Tue Feb 11 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels. Note that strong winds
will likely redevelop Wednesday night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 10, 8:25 PM HST, 7 hours 2 minutes earlier.

Area forecast discussion, Feb 10, 8:25 PM HST, 7 hours 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
825 PM HST Mon Feb 10 2020

.SYNOPSIS...
A strong low pressure system located north of the Big Island will
gradually move closer to the state. This will maintain cool, wet,
and unsettled weather conditions across most of the island chain
through early Tuesday, followed by a gradual trend toward lighter
winds from late Tuesday into Wednesday. The low is forecast to
weaken and eventually move west of the islands Wednesday, and then
dissipate by Thursday. An area of enhanced moisture moving in
from the east will likely result in breezy and somewhat wet trades
on Thursday. This will be followed by more typical trade wind
weather pattern from Friday through the upcoming weekend.

&&

.DISCUSSION...
A deep cold core low pressure system, which is centered about 165
miles due north of Hilo, appears to be moving slowly toward the
south-southeast early this evening. The close proximity of this
strong system to the state continues to produce squally, fast
moving cloud bands with locally heavy showers, which are moving
down over the islands. Due to the relative short duration of
these heavier downpours, flash flooding is not anticipated. Also,
the strong north to northwest winds at the lower elevations
continue to trend down as the low moves closer to the islands.
However, the winds aloft south of the low continue to be strong,
so a High Wind Warning remains in place for the highest elevations
on the Big Island.

The cool, wet and locally breezy north to northwest winds are
expected to persist through early Tuesday morning as the low
continues to drift southeastward, and starts to slowly weaken.
The breezy north winds will persist near Kauai and Oahu, while a
significant decrease in the northwest winds is expected across
Maui and the Big Island. The bands of showers, some with briefly
heavy downpours, are expected to continue to focus rainfall along
north facing terrain, with showers occasionally spilling over to
southern sections. Due to the extremely low freezing levels
within the core of the low, freezing rain and snow showers can be
expected on the Haleakala and Big Island summits down to around
8,500 ft. A Winter Weather Advisory remains in effect for these
areas. Closer to sea level, the cool breezes and the low dew
points in the 50's will keep a wintertime chill in the air.

The forecast models indicate the low pressure system will be
rapidly weakening as it nears the eastern end of the island chain
on Tuesday. This will result in wet northerly winds focusing
showers along north facing sections of Kauai, Oahu, and Molokai.
Cold temperatures aloft may trigger afternoon thunderstorms,
mainly for the eastern half of the state. In addition,  winter
weather may redevelop on the summits of Haleakala and the Big
Island, where the Winter Weather Advisory may need to be extended.

The guidance shows the low will eventually open up into a surface
trough as it move southwest of the islands on Wednesday. At the
same time, a strong surface ridge is expected to be far north and
northeast of the region, The tightening pressure gradient will
result in east to southeast trade winds returning on Wednesday.
Instability will linger on Wednesday, possibly triggering a few
heavy showers. In addition, an area of enhanced moisture is
expected to move in from the east on Thursday. This will likely
keep windward areas wet, with some showers drifting leeward on the
smaller islands due to the stronger low-level trade wind flow.
The trade wind weather pattern will also likely persist from
Friday through the upcoming holiday weekend. Therefore, expect a
more typical trade showers are expected over windward facing
sections starting Friday as the area of enhanced moisture moves
west of the area.

&&

.AVIATION...
A low, at the surface and aloft, is just north of the Big Island
and will move southeast slowly and weaken a bit through Tuesday
morning. The low is producing locally strong west to northwest
winds over the area. AIRMET Tango is in effect for moderate
turbulence below 8000 feet for strong surface winds. An AIRMET is
also in effect for moderate high level turbulence above 25000
feet. The low level turbulence and strong surface winds will
gradually subside as the low weakens. However, severe turbulence
could develop aloft over the area and require issuance of a
SIGMET because of increasing instability.

The west to northwest winds are carrying showery low clouds and
isolated cumulonimbus clouds over the islands. These clouds are
producing intermittent MVFR ceilings and visibilities across the
area. AIRMET Sierra is in effect for MTN OBSC on all islands. The
ceilings and visibilities will be lowest over the Big Island and
Maui and highest over Oahu and Kauai. The low is producing cold
temperatures aloft, with some of the clouds over the area
extending above the freezing level. AIRMET Zulu is in effect for
moderate icing in the clouds above 10000 feet southeast of Oahu.

A SIGMET is in effect for thunderstorms north and east of the
area. Isolated thunderstorms could continue to develop near the
islands overnight.

&&

.MARINE...
A low pressure system around 140 nm north of the Big Island is
expected to remain nearly stationary overnight. Although the
winds will weaken slightly, conditions will remain rough through
Tuesday due to large seas. A Small Craft Advisory remains in
effect for all Hawaiian Waters except Maalaea Bay, due to
winds/seas or a combination of the two. The low will move
southwestward and across the eastern end of the state late
Tuesday and Tuesday night, with high pressure then building in
well northeast of the island chain. This should keep fresh to
strong northerly winds in place across the western islands and
moderate northwest winds over the eastern waters through Tuesday.
By around Wednesday, locally strong trades are expected to return
to the marine area with trades possibly strengthening towards the
end of the week.

Two separate large northwest swells, a mid-period and long-
period, will continue to produce large surf through tonight then
gradually decrease on Tuesday. The High Surf Warning remains in
effect through tonight along most north and west facing shores.
For the Big Island, the High Surf Warning remains in effect
through Tuesday. Surf will gradually trend down statewide Tuesday
and Tuesday night, but will likely remain at solid advisory
levels and possibly warning levels for some north and west facing
shores at least through Tuesday. Small to moderate north and
northwest swells will then continue Wednesday through Friday, with
surf remaining well below advisory levels. A larger northwest
swell is possible this weekend, which could bring advisory level
surf to north and west facing shores.

Peak monthly tides combined with water levels running higher than
predicted, gale force or near-gale force north to northwest
winds, and warning level surf, could result in coastal impacts
along exposed shores through tonight. This could result in
significant beach erosion, overwash onto vulnerable low-lying
coastal roadways, and surges within Haleiwa harbor and possibly
Waianae harbor. The peak high tide will occur prior to daybreak
Tuesday.

Surf along exposed east facing shores will remain below normal
through Wednesday. East shore surf will get a notable boost
Wednesday night into the weekend, as trade winds return over and
upstream of the islands. Latest WW3 guidance is showing surf
rising to advisory levels late Wednesday through Thursday night
along east facing shores. Surf along south facing shores will
remain small with mainly background long-period south and
southwest swells moving through. A moderate size south swell will
be possible this weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Tuesday for north and west
facing shores of Niihau, Kauai, Oahu, and Molokai, and for north
facing shores of Maui.

High Surf Warning until 6 PM HST Tuesday for west facing shores
of the Big Island.

High Wind Warning until 6 AM HST Tuesday for the Big Island
Summits.

Winter Weather Advisory until 6 AM HST Tuesday for the Haleakala
Summit and the Big Island Summits.

Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian
waters, except Maalaea Bay.

&&

DISCUSSION...Houston
AVIATION...Kinel
MARINE...Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:55 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 10, 2:59 PM HSTAreal Flood AdvisoryHFOHawaii6 hr
Feb 10, 5:00 PM HSTSpecial Marine WarningHFO32 min
Feb 10, 5:17 PM HSTSpecial Weather StatementHFOHawaii58 min
Feb 10, 8:35 PM HSTSpecial Marine WarningHFO39 min
Feb 11, 9:27 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao18 hr

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.